this study correlation of eosinophilia with occurrence of RMS in patients
receiving vancomycin was evaluated. Eosinophilia may serve as a marker to the
definitive occurrence of RMS and may facilitate the physician as evidence to
discontinue the specific drug.In terms of the mechanism, RMS is a result of
type IV hypersensitivity reaction due to cytokines released for the activated
was earlier connected with the use of anticonvulsants [10-11], but now an
increasing trend has been noticed for it in patients receiving antibiotics such
as, ß-lactams, vancomycin, sulfa-drugs, tetracycline and flouroquinolone. In
our study the focus was on vancomycin.
use is now increasing in hospitals as a result of growing number of multidrug
resistant bacteria. In case of incidence of RMS, linezolid substitution is
considered as one of the options. If the incidence is independent of
eosinophilia then the most probable cause can be high rate of infusion, in
which case the drug may be continued at a slower rate. The usual treatment for
RMS is antihistamines and intravenous or topical corticosteroids.
similar research conducted by KG Blumenthal et al showed a 4 years data
collection for vancomycin induced DRESS,where 5 patients fulfilled the
criteria. Comparative to this, our study had 1 patient, who had eosinophilia
and fulfilled the criteria for DRESS .
with Piperacillin/Tazobactam 1900mg q6h as an empiric therapy. Later the
patient developed fever and blood culture exhibited gram-positive Micrococcus speciesagainstwhichvancomycin
was started. The patients’hematological test showed raised eosinophil count
which consistently escalated as the therapy proceeded. On day 8 of vancomycin,
he started to develop rashes with typical signs and symptoms of RMS, therefore,
Vancomycin was stopped at once.Hydrocortisone and Pheniramine were administered
for symptomatic management. Condition settled soon after vancomycin was
discontinued and it was replaced with teicoplanin.
pediatric cases were discussed by Bauters T, et al  with cancer malignancy,
receiving vancomycin. Both patients were infused drug over 60 minutes.
Interestingly, none were on opioids, but they discussed the role of concomitant
use of opioids in the occurrence of RMS . In our case, Patient was
receiving tramadol for pain management.
was concluded that vancomycin may not influence eosinophil count. Also, raised
eosinophil count is unlikely to contribute to RMS in patients treated with
vancomycin.Further studies are recommended to establish the incidence of RMS
secondary to eosinophilia in vancomycin treated patients.
1. Kollef MH. (2007). Limitations of vancomycin in the
management of resistant staphylococcal infections.ClinInfecDis 45: S191-5
2. Stryjewski ME, Szczech LA, Benjamin DK Jr (2007). Use of
Vancomycin or first-generation cephalosporins for the treatment of
hemodialysis-dependent patients with methicillin-susceptible Staphylococcus
aureus bacteremia. Clin Infect Dis. 44(2):190
3. Eggimann P, Pittet D (2001).Infection control in the ICU.
4. Michael Z. David, Robert S. Daum (2010). Community
–Associated Methicillin-Resistant Staphylococcus aureus: Epidemiology and
Clinical Consequences of an Emerging Epidemic. ClinMicrobiol 23(3): 616-687
5. Davis RL, Smith AL, Koup JR (1986). The ‘red man’s syndrome’
and slow infusion of vancomycin. Ann Intern Med.104:285-286
6. Kennbeck GA (2000). Anticonvulsant hypersensitivity
syndrome. J Am Board Farm Pract 13:364-370
7. Ganceva M, Ganceva T lazarova R (2008).
Carbamazepine-induced drug reaction with eosinophilia and systemic symptoms
(DRESS) syndrome: Report of four cases and brief review.Int J Dermatol
8. Ben m’rad M, Leclerc-Merccier S, Blanche P (2009). Drug
induced hypersensitivity syndrome. Medicine 88:131-140
9. Gell PGH, Coombs RRA (1963). The classification of allergic
reactions underlying disease. Clinical Aspects of Immunology, 1st
ed. Oxford, England: Blackwell, 317-337
10. Cacoub P, Musette P, Descamps V, Meyer O, Speirs C Finzi L
(2011). The DRESS syndrome: a literature review. Am J Med 124:588-97
11. Jeung J, Lee JY, Oh MJ, Choi DC, Lee BJ (2010). Comparison
of the causes and clinical features of drug rash with eosinophilia and systemic
symptoms and Steven Johnson’s syndrome. Allergy AstmaImmunol Res 2:123-6
12. Blumenthal KG, Patil SU, Long AA (2012). The imorportance of
vancomycin in drug rash with eosinophilia and systemic symptoms (dress)
syndrome. Allergy Asthma Proc 33:165-171
13. Bauters T, Claus B, SchelstraeteP,Robays H, Benoit Y, Dhooge
C (2012). Vancomycin-induced red man syndrome in pediatric oncology:still an
1. 14.Levy JH, Marty AT. Vancomycin and adverse drug
reactions.Crit Care Med. 1993;21(8):1107–8.
The single reported patient diagnosed T-cell
Non-Hodgkin lymphoma, admitted with febrile